| Model Number |
BROACH HANDLE |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
Bone Fracture(s) (1870)
| Date of Event |
05/09/2024
Type of Reportable Event
Malfunction
Event or Problem Description
During a hip surgery performed on (b)(6) 2024, it was reported that there was no handle in the instrument set for the direct anterior approach (daa).The surgeon decided to use the straight broach handle (product code 9095.11.005, lot #21ae019) for rasping.During the rasping, the handle was removed to see if the rasp size was appropriate, and images were checked.When he tried to engage the handle into the rasp to remove it, difficulties were experienced, and the calcar area was overloaded resulting in bone fracture.Instead of the planned master sl femoral stem, the h-max c implant was used to complete the surgery.The cemented stem was fixed without problem on the fracture area, and a bipolar head was then implanted.The surgery was completed without problem on fixation, but due to the event the surgical time was extended for about 20 minutes.Event happened in japan.
Additional Manufacturer Narrative
Checking the manufacturing charts of the involved lots #21ae019, no pre-existing anomalies were found on the 10 devices manufactured with the same lot #.This is the first and only complaint received on that lot #.We submit a final mdr as soon as the investigation is complete.
Additional Manufacturer Narrative
Checking the manufacturing charts of the involved lot #21ae019, no pre-existing anomalies were found on the (b)(4) devices manufactured with the same lot #.This is the first and only complaint received on that lot #.Moreover, checking the manufacturing charts of the involved lot #15as06r, no anomaly was found on the (b)(4) instruments manufactured with the same lot #.No complaint has ever been registered on that lot #.Device analysis: two straight broach handles belonging to the lot #21ae019 were returned to limacorporate for analysis.It was reported that both handles were used during the surgery, but it is unknown which handle was actually used to remove the broach.It was confirmed by the complaint source that the surgery was planned to be with direct anterior approach (daa) before going into the operating room.According to the reference surgical technique, other than the rasp handle (product code 9035.05.190) provided in the instrument set for master sl, additional broach handles are provided to accommodate different surgical approaches: · straight rasp handle (product code 9095.11.005); · straight rasp handle for daa (product code 9095.11.011); · antero-lateral offset rasp handle (product codes 9095.11.007 right, 9095.11.008 left); · straight for woodpecker (product code 9095.11.054); · antero-lateral offset for woodpecker (product codes 9095.11.055 right, 9095.11.056 left).The straight rasp handle belonging to product code 9095.11.005 is not designed for the direct anterior approach.Therefore, the straight broach handle (product code 9095.11.005, lot #21ae019) involved in the complaint was used for an off-label purpose, causing an abnormal overload on the bone, resulting in its breakage.Moreover, it was confirmed that the straight rasp handle for daa belonging to product code 9095.11.011 was not registered in japan at the time of the surgery.Therefore, the pre-operative approach planned for the surgery was incorrect in respect to the devices available in the country.Considering that: · check of manufacturing charts highlighted no anomalies on devices manufactured with lots #21ae019 and #15as06r; · the straight broach handle (product code 9095.11.005, lot #21ae019) involved in the complaint was used in an off-label manner, contributing to the bone breakage; · the daa with a straight handle couldn't be performed in japan as the straight rasp handle for daa (product code 9095.11.011) was not registered in the country at the time of the surgery, therefore the pre-operative planning was incorrect; we can state that the event was not product related, rather it was surgical factor-related.Pms data: according to our pms data, this is the first and only complaint received on the instrument 9095.11.005.Based on the root cause analysis performed and according to the relevant pms data, no corrective actions are required for this specific case.The straight rasp handle for daa (product code 9095.11.011) was registered in the country on (b)(6) 2024.The handle can be delivered to the japanese market since that date.Limacorporate continues monitoring the market to promptly detect any further similar issue.Note: this is a final mdr.
Event or Problem Description
During a hip surgery performed on (b)(6) 2024, it was reported that there was no handle in the instrument set for the direct anterior approach (daa).The surgeon decided to use the straight broach handle (product code 9095.11.005, lot #21ae019) for rasping, since he's used to it (instead of the double offset handle, with reference product code 9095.11.007).During the rasping, the handle was removed to see if the broach size was appropriate, and x-rays images were checked.When the surgeon tried to engage the handle into the master sl stem - broach #5 (product code 9035.15.250, lot #15as06r) to remove it, difficulties were experienced, and the calcar area was overloaded resulting in bone fracture.The surgeon washed out the connection area of the broach, and he finally managed to engage it to the handle.Instead of the planned master sl femoral stem, the h-max c implant was used to complete the surgery.The cemented stem was fixed without problem on the fracture area, and a bipolar head was then implanted.The surgery was completed without problem on fixation, but due to the event the surgical time was extended for about 20 minutes.Event happened in japan.